Friday, July 17, 2009

Bystolic testimonial

I wrote some time ago about a medication called Bystolic, a beta-blocker used for hypertension and irregularities in heart rhythm. Beta-blockers also have been used for years to calm the body manifestations of anxiety such as a racing heart, and they are, therefore, useful for stage fright. I have several lawyer/patients who use beta-blockers when they must speak in court. Another patient was having panic attacks that were difficult to diagnose as they manifested with symptoms quite similar to TIAs. After completing a detailed cardiac work-up, I put her on a small dose of Bystolic (2.5 mg. or 1/2 of the smallest available tablet) which controlled both her attacks and her blood pressure.

Here is an e-mail I received from Cheryl on her experience:

I have been using Bystolic for over a month. I love it. Not only is it controlling my anxiety and fast heart rate, my blood pressure is down and I have a generalized good feeling. Things don’t get me worked up like before. And, I’m breaking the 5mg in half. I did have to stop taking it in the evening because my sleep was restless. But, I start my day with a cup of coffee and half a Bystolic and it’s a good thing. I was reluctant after trying samples of Diovan that almost killed me. (Yuk on that one….Poison*).

If I had known how great I would feel on Bystolic, I would have taken it a long time ago. I’m not a pill-popper and dodge it, but this works!
I am a health freak and have fought taking meds, but my doctor prescribed it for my racing heart. The benefits make my life happier and healthier.

*
This is Cheryl's reaction to Diovan. It often works well for others, and is a good drug for hypertension.

11 comments:

kenju said...

Now I wonder if I should bring that up to my husband's doctor?

He's on Diovan with no bad effects from it.

femail doc said...

Hi KJ: Diovan is a perfectly good drug. Apparently it was not the right one for Cheryl. I will amend the post on that one; thanks for bringing it up.

Anonymous said...

For years I suffered from stage fright and in my job I was always having to be "on stage," as in leading meetings, seminars, discussions. About 10 years ago I was asking my doctor for something to calm me down before these events. I was thinking tranquilizer and he gave me a beta blocker, which has changed my life completely. I only take it on days when I know I have to give a talk and it has allowed me to talk in front of a group without trembling, hyperventilating, etc. It's amazingly helpful. My doc told me that Yul Brynner suffered from stage fright and every night before appearing in "The King and I" on Broadway took a beta blocker. I think that show ran for years. Anyway, I'm not a pill popper, but I will use this drug until I retire!

Jim said...

I also take bystolic for anxiety but I was wondering: is it safe to use only as needed, or can that cause heart problems? I am also curious to see how the bystolic will effect my weightlifting and sporting performance.

Anonymous said...

I have had out of control bp for months 170/120-130. My doc died and new one switched me from Hyzaar to Diovan 320. BP did not come down. Then added Bystolic. Poof...like magic, it came down! I have been out of Diovan for 4 days now and my bp is consistently 102/70. Is it possible I don't need the diovan? and, if this continues, why does a beta blocker work so much better than diovan in my case? What is the difference?
Thanks for helping me understand.
Linda

Anonymous said...

bystolic seems to be working great for me too, have been taking it for 2 months now (20 mg/day). My BP was 160/90 with no meds. I've tried atenolol (which lowered my pulse to 30, normally ~60), diovan, norvasc, carvedilol and acebutolol. Only the last 2 showed some hope but it wouldn't be consistent.

The highest my BP has been the last 2 months is 135/75, even after a very stressful day at work. With nearly all those others it would be 160/90, as if I wasn't taking any meds at all! Now most of the time I see 125/70. My guess is the vasodilating effect that bystolic has, must be better than carvedilol along those lines. Pulse was only slowed to ~50.

Anonymous said...

I love Bystolic. I was on Benicar which lowered my blood pressure but when I walked from the living room to the kitchen, my heart rate was at exercize level. I was out of breath all the time. My doctor then put me on Bystolic and my heart rate and blood pressure are both under control. I also had a bad experience with Diovan. I was told that it was the least constipating of BP drugs. I have never had a problem that way but the Diovan proved to be the worst constipating drug I have ever taken! Diovan is not a good drug for me:

Anonymous said...

Bystolic is a great drug for me
but I cannot tolerate the wheat binders since I am gluten sensitive.

Anonymous said...

I must one of the few that Bystolic has been an absolute nightmare. It has created extreme weight fluxuations (up to 8# in a day), joint pain, exhaustion, edema, headaches,... It is the only drug I take so there is not an issue with drug interaction. My doctor has tried different dosages, everthing.. definitely not the drug for me.. Make sure to keep your Doctor up to date on any changes and understand that one drug is not for everyone

Anonymous said...

this drug works for me, but I too have had extreme weight gain!
Its not worth it to me to have gained 25lbs in 2 months. I stopped taking the drug a few days ago. Is it ok stop it at once?

Anonymous said...

I am prescribed bystolic tobrduce my heart rate(i have mitral valve Prolapse and taccychardis followed by very irregular beats when dehydrated never during exercise) and not for HBP. I have to take a little less than2.5 otherwise my BP stays around 90 over 59 and I feel tired unmotivated apathetic . So I have reduced it on my own. BP is now more lke 96 over 64 give or take. At the full dosage I went from a normal resting pulse of 82 to 62 and now it is about 72. But I have had no "episodes" in the last 5 months I have been takIng it. Previously O took a small dose of metoprolol for about 3 years but gained a few pounds I could not take off(I am 72) but this drug made it much easier to take off the extra 5-7 pounds(not THAT easy at my age, and female.